Advances in Differential Equations

Weak and strong maximum principles for semicontinuous functions

Patrick J. Rabier

Full-text: Access denied (no subscription detected) We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Abstract

A local differential criterion is shown to control maximum principles for many known classes of functions satisfying such a principle. In spite of its differential nature, this criterion requires only the upper semicontinuity of the function of interest. It is satisfied by the solutions of nonlinear second order elliptic problems incorporating various types of degeneracy, for which it yields generalizations of many known results. The approach developed here also reveals that the difference between a strong and a weak principle for a given function is in fact a matter of invariance or noninvariance, for that function, of the criterion under changes of variable. The invariance property can often be translated in more familiar terms, which however completely conceal its actual nature.

Article information

Source
Adv. Differential Equations Volume 8, Number 8 (2003), 923-960.

Dates
First available in Project Euclid: 19 December 2012

Permanent link to this document
https://projecteuclid.org/euclid.ade/1355926588

Mathematical Reviews number (MathSciNet)
MR1989356

Zentralblatt MATH identifier
1274.35034

Subjects
Primary: 35B50: Maximum principles
Secondary: 35J60: Nonlinear elliptic equations

Citation

Rabier, Patrick J. Weak and strong maximum principles for semicontinuous functions. Adv. Differential Equations 8 (2003), no. 8, 923--960. https://projecteuclid.org/euclid.ade/1355926588.


Export citation